Discontinuation of statin therapy due to muscular side effects: A survey in real life
Nutrition, Metabolism & Cardiovascular Diseases, 07/03/2012
Rosenbaum D et al. – Muscular symptoms associated with average dosage statin therapy are more frequent than in clinical trials and have a greater impact on patients' life than usually thought.Methods
- Authors conducted a wide survey on 10,409 French subjects.
- Among these, 2850 (27%) had hypercholesterolemia and 1074 were treated with statins.
- Muscular symptoms were reported by 104 (10%) statin treated patients and led to discontinuation in 30% of the symptomatic patients.
- The main prescribed statins were low doses rosuvastatin, atorvastatin and simvastatin.
- Pains were the most commonly described symptoms (87%) but many patients also reported stiffness (62%), cramps (67%), weakness or a loss of strength during exertion (55%).
- Pain was localized in 70% but mostly described as affecting several muscular groups.
- Approximately 38% of patients reported that their symptoms prevented even moderate exertion during everyday activities, while 42% of patients suffered major disruption to their everyday life.